Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Sacramento, CA

June 19, 2017Plumas County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 19, 2017, 3:37 PM PDT for Plumas County, Tehama County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 3:37 PM PDT (22:37 UTC)
Expired
Jun 19, 2017, 4:15 PM PDT
In force
38 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Plumas County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 91 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS56 KSTO 192237
SVRSTO
CAC063-103-192315-
/O.NEW.KSTO.SV.W.0005.170619T2237Z-170619T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
337 PM PDT MON JUN 19 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Northwestern Plumas County in northern California...
  East central Tehama County in northern California...

* Until 415 PM PDT

* At 334 PM PDT, a severe thunderstorm was located near Chester,
  moving northeast at 10 mph.

  HAZARD...50 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees. 

* Locations impacted include...
  Chester....Highway 36 near Chester

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 12137 4029 12146 4043 12137 4034 12118
TIME...MOT...LOC 2234Z 209DEG 9KT 4030 12134 

HAIL...1.00IN
WIND...60MPH
 
$$

rb
1 follow-up statement
463 
WWUS56 KSTO 192307
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
407 PM PDT MON JUN 19 2017

CAC063-103-192316-
/O.EXP.KSTO.SV.W.0005.000000T0000Z-170619T2315Z/
Plumas CA-Tehama CA-
407 PM PDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLUMAS AND EAST
CENTRAL TEHAMA COUNTIES WILL EXPIRE AT 415 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4019 12137 4029 12146 4043 12137 4034 12118
TIME...MOT...LOC 2306Z 209DEG 9KT 4036 12130 

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:11 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 19, 2:11 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
211 PM PDT Mon Jun 19 2017

.Synopsis...
Extended heat wave continues through with widespread highs over
100 degrees and warm nights. Isolated afternoon thunderstorms
possible over the mountains into mid-week.

&&

.Discussion...
Can't escape the heat this week...it'll be the main weather
headline as widespread triple digit heat continues through
Saturday. At 1 pm, observations showed many valley locations
ranging 98-104 degrees. A subtle delta breeze has kept the
Sacramento region from hitting the century mark at this hour, but
it won't act as a natural AC on full blast because it'll still be
very hot by the time we reach our maximum temperatures.

Hot weather in the short term forecast equates to triple digit
heat in the valley up to 110 degrees with overnight lows in the
70s. For higher terrain, highs will be in the 80s to upper 90s
with overnight lows in the 60s to low 70s.

Some record highs are listed below.
Record Highs...........Today......Tuesday....Wednesday
Redding Apt............104(1988)..107(2001)..110(1992)
Red Bluff..............110(1970)..110(1970)..110(1962)
Sacramento.............106(1988)..108(1920)..108(1961)
Sacramento Exec........105(1988)..109(1961)..111(1961)
Stockton...............108(1981)..107(1981)..111(1961)
Modesto................105(1981)..106(2008)..109(1973)

Weak wave and lingering mid/upper level moisture combined with
daytime heating over the higher terrain will lead to more isolated
late-day thunderstorms over the NorCal mountains into mid-week.

Delta breeze expected to shut down again Wednesday and Thursday as
high pressure strengthens a bit resulting in the warmest
temperatures of the week for the Delta and Sacramento region. In
addition, north winds will set up in the valley, especially on the
western side on Wednesday and Thursday. Those winds, coupled with
dry conditions will enhance fire weather concerns.  JBB/DR

&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)

The strong ridge that has been bringing us the record heat will
remain in place on Friday. Highs 100-107 expected in the valley
with 70's and 80's in the foothills and mountains. A trough will
dig south out of British Columbia and that will bring lower
heights to region along with a small cool down for the weekend.
Still looking at 100's in the valley for Saturday but most of the
valley minus the north valley should stay below 100 on Sunday. A
Delta breeze looks to develop for the weekend and that will bring
some relief from the heat in the Delta regions. We start to see
some instability build into the higher elevations over the weekend
and overall we should remain dry but maybe a shower or t-storm
possible Sunday afternoon in parts of Tuolumne and Alpine
Counties. Some uncertainty on whether the ridge builds back in for
early next week but temperatures look to be in the mid 90's for
the valley.

-CJM

&&

.AVIATION...

VFR conditions expected at the TAF sites the next 24 hours.
Isolated high-based showers and t-storms possible over the
mountains through 02z Tue. Winds remain 10 knots or less.

-CJM
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT Thursday for Clear Lake/Southern
Lake County-Motherlode-Mountains Southwestern Shasta County to
Northern Lake County-Northeast Foothills/Sacramento Valley-
Shasta Lake Area / Northern Shasta County-West Slope Northern
Sierra Nevada-Western Plumas County/Lassen Park.

Fire Weather Watch from Wednesday afternoon through Thursday
evening for Central Sacramento Valley in Glenn, Colusa, Yuba,
Northern Sutter, and Butte County Below 1000 Ft-Eastern
Mendocino NF-Eastern Portion of Shasta/Trinity NF-Lake County
Portion of Lake-Napa-Sonoma Unit-Northern Sacramento Valley to
Southern Tehama County Line Below 1000 Ft-Northern Sierra
Foothills from 1000 to 3000 Ft. Includes portions of Shasta-
Trinity and Butte Units-Southeast Edge Shasta-Trinity NF and
Western Portions of Tehama-Glenn Unit-Southern Sacramento Valley
in Yolo-Sacramento Far Western Placer, southern Sutter and
Solano County Below 1000 Ft.

Excessive Heat Warning until 8 PM PDT Thursday for Carquinez
Strait and Delta-Central Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Southern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:05 PM PDTSpecial Weather StatementSTOAlpine40 min
Jun 18, 5:55 PM PDTSpecial Weather StatementSTOEl Dorado50 min
Jun 19, 2:11 AM PDTFire Weather WatchSTO31 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.